Texas, 2009

Damaging Wind in Texas, August 25, 2009

August 25, 2009 · NWS EWX · 1 event in 1 county or zone

A weak upper level low pressure area moved toward South Central Texas and produced isolated thunderstorms one of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper level low pressure area moved toward South Central Texas and produced isolated thunderstorms one of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 25, 2:03 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 25, 2:03 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT TUE AUG 25 2009

.DISCUSSION...
UPPER RIDGE OVER TEXAS WILL GRADUALLY WEAKEN THIS WEEK AS A WAVE
OVER THE SOUTHEAST U.S. MOVES SLOWLY WEST. A WEAK TROUGH WILL BUILD
SOUTH ACROSS THE SOUTH PLAINS THURSDAY AS THE UPPER RIDGE RETROGRADES
INTO THE WESTERN U.S.. THIS WILL LIKELY GIVE PORTIONS OF THE REGION
THURSDAY AND FRIDAY AT LEAST SOME LOW CHANCES OF SHOWERS OR STORMS
AS A WEAK FRONT AND NORTHERLY FLOW ALOFT INCREASES FOCUS AND
INSTABILITY. THE UPPER TROUGH WILL SHIFT EAST THIS WEEKEND..WITH
A BROAD RIDGE SETTLING OVER TEXAS. SOUTHERLY FLOW RETURN MONDAY
AND TUESDAY WILL PROVIDE ENOUGH MOISTURE BUILDUP FOR SOME AIRMASS
SHOWERS AND STORMS IN A BROAD YET NOT OVERLY INTENSE HIGH PRESSURE
REGIME ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76 101  75  99  73 /  -   10  10  10  20
AUSTIN BERGSTROM INTL AIRPORT  73 101  73 100  70 /  -   10  10  10  20
NEW BRAUNFELS MUNI AIRPORT     73 102  71  98  70 /  -   10  10  -   20
BURNET MUNI AIRPORT            75  99  73  98  71 /  -   -   10  10  20
DEL RIO INTL AIRPORT           76 100  75 101  74 /   0  -   -   -   10
GEORGETOWN MUNI AIRPORT        75 100  75  99  73 /  -   10  10  10  20
HONDO MUNI AIRPORT             71 101  72  98  70 /   0  -   10  -   10
SAN MARCOS MUNI AIRPORT        75 101  72  97  70 /  -   10  10  10  20
LA GRANGE - FAYETTE REGIONAL   75  98  73  98  72 /  -   20  10  10  20
SAN ANTONIO INTL AIRPORT       76 100  75  99  75 /  -   -   10  -   20
STINSON MUNI AIRPORT           75 102  73  99  72 /   0  -   10  -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

02/25
Hazardous weather outlook, Aug 25, 4:22 AM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
522 AM CDT TUE AUG 25 2009

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
522 AM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 25, 3:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 PM CDT TUE AUG 25 2009

TXZ173-252245-
WILLIAMSON-
457 PM CDT TUE AUG 25 2009

...A STRONG THUNDERSTORM MOVING INTO WILLIAMSON COUNTY...

AT 456 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
6 MILES EAST OF GRANGER DAM...OR 13 MILES EAST OF GRANGER...MOVING
SOUTHWEST AT 15 MPH.

PEOPLE IN SOUTHEASTERN WILLIAMSON COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...GRANGER DAM...THRALL AND TAYLOR...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WIND GUSTS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 25, 4:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 PM CDT TUE AUG 25 2009

TXZ173-192-252300-
TRAVIS-WILLIAMSON-
520 PM CDT TUE AUG 25 2009

...A STRONG THUNDERSTORM WAS AFFECTING WILLIAMSON COUNTY...

AT 519 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR TAYLOR...MOVING SOUTHWEST AT 15 MPH.

PEOPLE IN EASTERN TRAVIS AND SOUTHEASTERN WILLIAMSON COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...THRALL AND TAYLOR...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WIND GUSTS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
LOCALLY HEAVY RAINFALL.

The radar

The Ft Hood radar (KGRK), 17 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
August 25, 4:30 PM CST
Where
Williamson County, Taylor
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Public
Coordinates
30.570, -97.420

A thunderstorm produced wind gusts, estimated at 80 mph, that tore the metal roof off a building at Jones and Maresh Streets. Numerous trees were blown down across the town of Taylor. Several businesses sustained roof damage. A private citizen measured 80 mph wind gusts during the storm with an unofficial weather station. The widespread damage to the town, including a brick building downtown, verifies the strong wind report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189379.